High Wind, Madison
- When
- April 13, 1:10 AM MST to April 14, 2:10 AM MST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Norris Hill DOT measures sustained winds of at least 40 mph.
Strong southwest winds occurred over Norris Hill in Madison County causing impacts to travel.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong southwest winds occurred over Norris Hill in Madison County causing impacts to travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 12, 9:35 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 PM MDT Fri Apr 12 2013 .UPDATE...Forecast is in pretty decent shape but have made some tweaks to pops/temps and wind for the remainder of tonight until about mid-day on Saturday to capture current conditions and latest model trends. An upper level wave currently over the Pacific Northwest will move into central Montana by Saturday morning while the associated surface front should move through central Montana by mid-morning. Orographic flow will bring the heaviest snowfall to the western mountains where a Winter Weather Advisory for the Rocky Mountain Front continues to look appropriate to the situation. Over the plains am still expecting scattered rain and snow showers overnight with widespread light precipitation developing over my far northeast zones on Saturday morning. mpj && .AVIATION... UPDATED 0430Z. A low pressure trof over the West Coast will approach the Rockies by morning. Moisture will move east across the Rockies and sky cover will increase across central Montana. Rain/snow will increase during the night over the Rockies and spread east. Local MVFR/IFR cigs and obscured mountains are possible. An associated cold front will bring strong and gusty winds across the Rockies around 12z Saturday and move east during the day. Afternoon winds of at least 25 kts gusting to 40 kts are expected at times across the plains. Local MVFR conditions will develop near precipitation with some IFR conditions in areas of snow...mainly over mountains and portions of Southwest Montana. && .PREV DISCUSSION... /ISSUED 528 PM MDT Fri Apr 12 2013/ Tonight through Sunday...The current weather pattern looks to shift and become progressively more active this weekend. Transient high pressure over Montana this afternoon will keep mostly dry and mild conditions across the region into this evening. Moisture will increase from the west tonight with snow developing over the Continental Divide and scattered rain or snow showers spreading over the plains and Southwest Montana after midnight. A low pressure system will move into Northwest Montana Saturday and the associated cold front will move through Central Montana later Saturday. Gusty west winds are expected behind the cold front but the threat of high winds for the Rocky Mountain Front remains marginal. Expect precipitation to be mostly rain for the first half of Saturday before switching over to snow Saturday night. The system is expected to generally move to east making its way into the Dakotas Sunday. Models are in pretty good agreement with generating widespread precipitation Sunday as moisture wraps around the back of the system and moves south from Canada. As of now precipitation looks to be greatest around terrain but wrap around flow on Sunday may have the potential to bring some heavier snow to some Central Montana locations. Along with snow expect gusty north to northwest winds over portions of the plains and adjacent mountains. Temperatures will remain fairly mild on Saturday before cooling significantly Sunday. Sunday night through Friday...Moist...unstable...and cooler temperatures will dominate the forecast through much of next week as a broad upper level trough continues to reside over the northwestern US through much of the time frame. The bulk of the energy associated with this large scale trough eventually will drop down from the Pacific coast and traverse the Rocky Mountains as a Great Basin Low. While this flow pattern is not the most conducive for precipitation Central Montana...it does create a northwest flow pattern allowing for moist cool air to move into the region. This cool air with embedded shortwaves and favorable up-slope conditions near surface will allow decent chances of precipitation across Central and North Central Montana through the first half of the week. Models begin to diverge by Wednesday...however generally speaking northwest flow aloft remains the dominant flow throughout the time period. The only major limiting factor for precipitation appears to be the lack of moisture in the air in model solutions for late Wednesday and Thursday. However confidence is not high in this dry air becoming part of the weather picture 7 days out. Have kept some mention of POPS throughout the short term. Temperatures will remain seasonally cool for much of the time frame with the constant reinforcement of the Canadian air mass. By Friday a ridge of high pressure aloft begins to develop off the coast and could help mitigate temperatures as it starts to push the coldest air eastward into Eastern Montana and the Dakotas. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 36 51 23 33 / 30 20 60 80 CTB 29 45 19 29 / 40 30 80 80 HLN 36 50 28 38 / 30 40 30 50 BZN 32 53 25 39 / 30 60 30 50 WEY 25 44 15 35 / 40 80 50 50 DLN 35 47 20 37 / 20 40 20 30 HVR 31 55 26 36 / 30 50 70 80 LWT 30 50 25 33 / 30 50 30 60 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until 6 AM MDT Monday Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 430 AM MDT FRI APR 12 2013 MTZ008>015-044>055-131030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 430 AM MDT FRI APR 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEATHER SYSTEM IS EXPECTED TO BRING WIDESPREAD SNOW AND MUCH COLDER TEMPERATURES THIS WEEKEND. SNOW WILL BEGIN OVER THE WESTERN MOUNTAINS TONIGHT THEN SPREAD TO MOST OF THE REMAINDER OF THE AREA SATURDAY NIGHT THROUGH SUNDAY. SOME BLOWING SNOW IS EXPECTED OVER THE MOUNTAINS AND POSSIBLY OVER PORTIONS OF THE PLAINS. WINTER WEATHER HIGHLIGHTS COULD BE ISSUED. UNSETTLED AND UNSEASONABLY COLD CONDITIONS WILL CONTINUE AT LEAST INTO EARLY NEXT WEEK. IN ADDITION TO TEMPERATURES AS MUCH AS 20 DEGREES BELOW SEASONAL AVERAGES...OCCASIONAL SNOW SHOWERS COULD BRING LIGHT ACCUMULATIONS. NO HEAVY SNOW ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 high wind. Local standard time, as filed.
Norris Hill DOT measures sustained winds of at least 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448296.